Thunderstorm Wind, Holmes
- When
- April 23, 8:40 AM CST
- Where
- Holmes County, 2.73 mi NW of Noma
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.920, -85.650
Trees and debris were in the road at CR-160 and Highway 79.
Another in a series of strong upper level troughs pushed through the southeast states, resulting in another enhanced risk of severe storms from the Storm Prediction Center. The tri-state area was hit fairly hard again, with numerous reports of wind damage documented along with several tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Another in a series of strong upper level troughs pushed through the southeast states, resulting in another enhanced risk of severe storms from the Storm Prediction Center. The tri-state area was hit fairly hard again, with numerous reports of wind damage documented along with several tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 23, 7:48 AM CST, 52 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
948 AM EDT Thu Apr 23 2020
.UPDATE...
The current forecast remains on track as a line of strong to
severe storms continues to push into the forecast area.
After this initial round of convection, redevelopment is expected
this afternoon and evening. Severe weather threats include flash
flooding, tornadoes, damaging winds, and large hail. The latest
SPC outlook shifts things a bit further south, along with the
highest tornado threat. This area is now spread west to east
along the northern Florida and tri-states area.
&&
.PREV DISCUSSION [628 AM EDT]...
.NEAR TERM [Through Tonight]...
Storm Prediction Center continues the enhanced risk (level 3 of 5)
for the entire tri-state region today and tonight. All modes of
severe weather is likely, including tornadoes, damaging winds, and
large hail.
A shortwave trough embedded in the flow is supporting a low pressure
system over the southern Plains and a developing line of
thunderstorms from the mid south southward into southwest Louisiana.
This entire system will move east northeast into the central
Apalachians by morning Friday.
Models, both high resolution and global models, are coming into
better agreement with the evolution of the severe potential across
the southeast. The aforementioned line of storms will move east
through MS/AL and into our western sections by early/mid morning
then progress east through the morning hours and reaching the I-75
corridor by early afternoon. This line will pose a severe risk,
especially with daytime heating and destabilization.
Behind this line, scattered to numerous showers and thunderstorms
will develop in its wake across southeast Alabama and the Florida
panhandle. Further back into southeast Mississippi and central
Alabama, more thunderstorms will develop in the clearing and
destabilization and this whole area will congeal and move east into
our area in the afternoon and evening hours.
Again, all modes of severe weather is possible. The initial line
this morning will be capable of damaging winds and isolated
tornadoes. The storms this afternoon, if discrete, can pose a strong
tornado risk given the amount of shear and instability in addition
to damaging winds and large hail.
The cold front will finally arrive into our western sections around
midnight tonight. This will effectively bring the downturn in pop
chances and drier air in its wake.
.SHORT TERM [Friday Through Saturday]...
The severe weather threat shifts to southeast Big Bend as the
aforementioned cold front drapes itself and lingers over our area
into the evening. This boundary should serve as focus for showers
and thunderstorms that likely persist through the day. Some of
the storms may may be strong to severe as the airmass will be
sufficiently moist and unstable with strong deep-layer shear. This
is reflected in SPC's Day 2 Outlook (valid starting 12Z Fri)
which puts southeast Big Bend in a marginal-to-slight risk for
severe weather. By late Fri/early Sat, PoPs decrease as a another
shortwave dives down from The Plains and helps lift the cold
front to the northeast. High temperatures are expected to be in
the 80s and lows in the 60s.
.LONG TERM [Saturday Night Through Thursday]...
We should see mostly dry conditions through early Tues as surface
high pressure dominates the southeast CONUS. Temperatures should
also feel more seasonable thanks to the cold front and shortwave
reinforcing a shot of cool/dry air from the northwest. Meanwhile,
a longwave trough digs down from western Canada to trigger
cyclogenesis in The Great Lakes region. This system will drag an
extensive cold front that appears to brush our northern area on
Wed. Chance-to-slight chance PoPs (slight chance of thunder) are
in the forecast to account for this, followed by Thurs being
mostly rain-free. The front should also keep temperatures from
rebounding too much. Highs are forecast to be in the low 80s and
lows in the 50s and 60s.
.AVIATION...
[Through 12Z Friday]
Line of showers and storms is moving through southwest Alabama and
southern Mississippi moving eastward toward southeast Alabama and
the western Florida panhandle. Storms will arrive mid morning at
DHN and ECP and a few hours later at ABY. TLH and VLD will be
impacted early this afternoon. Severe thunderstorms are possible.
Expect gusty winds today with variable and erratic winds in and
around storms. Tempo conds to MVFR or high IFR likely underneath
stronger storms. Redevelopment will continue through the
afternoon and evening hours with an overall decrease in coverage
in the overnight hours from west to east.
.MARINE...
A Small Craft Advisory is currently in effect until early Fri
morning as a line of severe storms moves through our waters
beginning this morning. Wave heights up to 7 ft are anticipated
with some higher values possible near the line. Winds and seas
remain elevated through Sat with a cold front present over the
area. Conditions finally begin improving thereafter ahead of
another system next Thurs.
.FIRE WEATHER...
Widespread showers and thunderstorms will move from west to east
this morning with several rounds of thunderstorms anticipated
through early Friday morning. Strong transport winds, both ahead of
the system today and behind the system Friday, will lead to high
dispersion values.
.HYDROLOGY...
The bulk of the rainfall over the next several days will be from the
Thurs system, as highlighted by WPC's slight risk for our area in
their Day 2 Excessive Rainfall Outlook. Day 1-2 QPF estimates
generally show 2-4 inches with isolated higher amounts possible.
Given the precipitation from the previous severe event (particularly
in central GA and AL), there are concerns for potential flash
flooding across portions of southwest GA.
River flooding will also be a concern. Area rivers and creeks
continue to rise across the Apalachicola, Chattahoochee, and Flint
basins. Increased releases from WF George will keep the
Chattahoochee River near minor flood stage through at least
Wednesday evening before releases begin to decrease. Conditions on
the Middle Flint are not as high as previously expected, thus
releases out of Lake Blackshear may end up being lower later this
week than expected, thus it is possible that Albany and Newton stay
just below minor flood stage. However, all the water moving through
the Chattahoochee and Flint Basins will lead to minor flooding
throughout the Apalachicola River over the coming days. Large
uncertainty exists with this upcoming system so it is important to
note that a couple of inches of rain above Dawson could push the
Kinchafoonee Creek to the moderate flood level. Additionally heavy
rain north of Valdosta could lead to minor flooding on the
Withlacoochee River, given that the upper portions of the
Withlacoochee is still running above normal from last week's
rainfall.
Lastly, there is a low coastal flood threat in Apalachee Bay with
Thurs afternoon's high tide where peak surge looks to to line up
with high tide (water levels of 1.5-2 ft MHHW possible).
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 83 65 85 64 87 / 90 90 40 10 10
Panama City 80 68 81 67 81 / 90 80 30 10 10
Dothan 77 62 81 60 83 / 100 60 10 0 10
Albany 80 64 82 60 85 / 90 80 20 0 10
Valdosta 84 65 83 64 86 / 80 90 50 10 10
Cross City 86 68 81 68 84 / 60 90 70 30 30
Apalachicola 79 69 79 68 80 / 70 90 50 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 5 AM EDT Friday for Coastal Dixie-
Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
Wakulla.
High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory until 2 AM EDT /1 AM CDT/ Friday for
Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River FL out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Coastal waters from Mexico Beach to Apalachicola FL out 20
NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
&&
UPDATE...Humphreys
NEAR TERM...Scholl
SHORT TERM...IG3
LONG TERM...IG3
AVIATION...Scholl
MARINE...IG3
FIRE WEATHER...Scholl
HYDROLOGY...Godsey/IG3Special Weather Statement
National Weather Service Tallahassee FL
734 AM CDT Thu Apr 23 2020
ALZ065-066-231315-
Dale AL-Coffee AL-
734 AM CDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALE AND NORTHERN
COFFEE COUNTIES UNTIL 815 AM CDT...
At 733 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shopton to near Ansley to near Luverne to
7 miles northwest of Dozier to 8 miles west of Red Level. Movement
was east at 40 mph.
Winds up to 40 mph will be possible with these storms.
Locations impacted include...
Elba, Ariton, Lee, Pine Level, Mixons Crossroads, Curtis, Carl Folsom
A/p, Lowry Mill, Camp Humming Hills, Wise Mill, Roeton, Clowers
Crossroads, Basin, Arcus, Hwy 231 Pea River Bridge, Woodland Grove
Church, Jack, Java, Chestnut Grove and Victoria.
A Tornado Watch remains in effect until 100 PM CDT for southeastern
Alabama.
LAT...LON 3153 8619 3154 8614 3162 8615 3162 8569
3130 8619
TIME...MOT...LOC 1233Z 271DEG 35KT 3218 8600 3193 8609 3171 8621 3157
8646 3139 8675Special Weather Statement
National Weather Service Tallahassee FL
908 AM EDT Thu Apr 23 2020
ALZ065>067-069-GAZ120>124-142-231415-
Dale AL-Henry AL-Coffee AL-Houston AL-Quitman GA-Randolph GA-
Terrell GA-Calhoun GA-Clay GA-Early GA-
908 AM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR DALE...HENRY...NORTHEASTERN
COFFEE AND NORTH CENTRAL HOUSTON COUNTIES IN SOUTHEASTERN ALABAMA...
CLAY...RANDOLPH...NORTHWESTERN CALHOUN...NORTHWESTERN EARLY...QUITMAN
AND NORTHWESTERN TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 1015
AM EDT/915 AM CDT/...
At 907 AM EDT/807 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Hawkinsville to near
Clayton to 9 miles southeast of Glenwood. Movement was east at 45
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Abbeville, Fort Gaines, Georgetown, Cuthbert, Headland, Fort Rucker,
Ozark, Dothan, Midland City, Kinsey, Newton, Webb, Shellman, Ariton,
Pinckard, Grimes, Newville, Napier Field, Parrott and Bellville.
A Tornado Watch remains in effect until 200 PM EDT/100 PM CDT/ for
southeastern Alabama.
LAT...LON 3197 8495 3195 8496 3192 8491 3192 8445
3196 8444 3191 8438 3161 8470 3122 8535
3157 8615 3162 8615 3162 8542 3171 8542
3170 8522 3174 8520 3177 8512 3189 8513
3199 8507
TIME...MOT...LOC 1307Z 286DEG 38KT 3207 8518 3182 8547 3157 8604Special Weather Statement
National Weather Service Tallahassee FL
1040 AM EDT Thu Apr 23 2020
GAZ123>131-142>146-231530-
Miller GA-Baker GA-Terrell GA-Calhoun GA-Early GA-Tift GA-Worth GA-
Colquitt GA-Lee GA-Dougherty GA-Irwin GA-Mitchell GA-Turner GA-
Ben Hill GA-
1040 AM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRWIN COUNTY IN
SOUTH CENTRAL GEORGIA...NORTHERN MITCHELL...SOUTHEASTERN LEE...
SOUTHEASTERN CALHOUN AND EAST CENTRAL EARLY COUNTIES IN SOUTHWESTERN
GEORGIA...NORTHWESTERN COLQUITT...NORTHWESTERN TIFT...BEN HILL AND
WORTH COUNTIES IN SOUTH CENTRAL GEORGIA...NORTHEASTERN MILLER AND
DOUGHERTY COUNTIES IN SOUTHWESTERN GEORGIA...TURNER COUNTY IN SOUTH
CENTRAL GEORGIA...BAKER AND SOUTHEASTERN TERRELL COUNTIES IN
SOUTHWESTERN GEORGIA UNTIL 1130 AM EDT...
At 1040 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cordele to 6 miles northwest of Colquitt.
Movement was east at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Newton, Albany, Putney, Ashburn, Fitzgerald, Sylvester, Leesburg,
Camilla, Tifton, Baconton, Poulan, Doerun, Ty Ty, Leary, Mystic, East
Albany, Marine Corps Logistics Base, Turner City, Walker and
Douglasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3184 8394 3184 8386 3180 8380 3180 8361
3185 8361 3185 8318 3181 8313 3182 8311
3180 8307 3114 8394 3129 8489 3191 8393
TIME...MOT...LOC 1440Z 275DEG 45KT 3195 8380 3122 8483The Eglin Afb radar (KEVX), 47 km away, was scanning. The volume nearest the first event began at 14:39 UTC.
58 thunderstorm wind, 9 tornado, 1 flash flood. Local standard time, as filed.
Trees and debris were in the road at CR-160 and Highway 79.
Trees and power lines were down along Highway 173 at Carmichael Road.
Trees and power lines were down at Pinehill Cutoff.
Trees and power lines were down on Ivy Bush Road.
Trees and power lines were down at 1620 Highway 173.
Trees and power lines were down at Robins Bridge Road.
Trees and power lines were down on Will Lee Road just off of Highway 177.
Trees and power lines were down at Elrod Circle.
Trees and power lines were down at Triple Lane and Twin Lakes Drive.
Trees and power lines were down at Malcom Taylor Road.
Trees and power lines were down on Phillips Road off of Highway 177.
Trees and power lines were down at Wrights Creek Road and Welding Road.
Trees and power lines were down at Monroe Paul Road.
Trees and power lines were down at 1461 Gavin Road.
Trees and power lines were down along Highway 173 near Highway 160.
Several large trees were blown down on Highway 2 between Campbellton and Malone.
Several trees were blown down.
Tree damage was first noted along Bob Sikes Rd. just west of Hwy 331. The tornado then crossed Hwy 331 knocking down a few business signs and trees as well as blowing in four windows of a series of businesses at a strip mall. A large retail business|also had part of it's roof peeled back and a couple HVAC units blown off. The tornado continued east northeast with points surveyed along Bay Ave southeast of DeFuniak Springs as well as County Rd 183 south of Argyle. Trees and large limbs were downed|at both locations. The location south of Argyle was the last portion of the track able to be surveyed as the track then went into inaccessible portions of Holmes County south of HWY 90. Radar was used to extend the track a few more miles into Holmes|county. The tornado lifted before reaching Ponce De Leon or Highway 81.
Tree damage was first noted along Bob Sikes Rd. just west of Hwy 331. The tornado then crossed Hwy 331 knocking down a few business signs and trees as well as blowing in four windows of a series of businesses at a strip mall. A large retail business also had part of it's roof peeled back and a couple HVAC units blown off.The tornado continued east northeast with points surveyed along Bay Ave southeast of DeFuniak Springs as well as County Rd 183 south of Argyle. Trees and large limbs were downed|at both locations. The location south of Argyle was the last portion of the track able to be surveyed as the track then went into inaccessible portions of Holmes County south of HWY 90. Radar was used to extend the track a few more miles into Holmes|county. The tornado lifted before reaching Ponce De Leon or Highway 81.
A spotter estimated a wind gust of 60 mph.
Minor roof damage occurred and a boa was flipped along with broken car windows.
Several trees were blown down.
Several trees were blown down.
Initial damage was noted near the intersection of Owen Place and Piney Grove Roads. From the touchdown point, damage, consisting of hundreds of snapped and uprooted trees, was continuous right to the Jackson County border along Corbin Rd. The tornado|intensified as it moved across Jackson County. In addition to downing many hundreds of trees there was significant structural damage at two locations. The first was at a farm off Farren Ranch Road where a two story outbuilding/home was completely|destroyed with debris thrown several hundred yards. The second was along Bethlehem Rd. south of Kynesville Rd. where several mobile homes suffered significant damage. One of the mobile homes was completely destroyed with it's frame wrapped into a tree. |Fortunately the mobile home was vacant at the time.
Several trees were blown down.
Structural damage was reported in the Cottondale area.
Initial damage was noted near the intersection of Owen Place and Piney Grove Roads. From the touchdown point, damage, consisting of hundreds of snapped and uprooted trees, was continuous right to the Jackson County border along Corbin Rd. The tornado|intensified as it moved across Jackson County. In addition to downing many hundreds of trees there was significant structural damage at two locations. The first was at a farm off Farren Ranch Road where a two story outbuilding/home was completely|destroyed with debris thrown several hundred yards. The second was along Bethlehem Rd. south of Kynesville Rd. where several mobile homes suffered significant damage. One of the mobile homes was completely destroyed with it's frame wrapped into a tree. |Fortunately the mobile home was vacant at the time.
Tornado moved onshore in along Panama City Beach just west of Lower Grand Lagoon. Only minor damage was reported in Panama City Beach. The tornado cross St. Andrew Bay and impacted the area around the marina in downtown Panama City. Several unsecured construction trailers were destroyed along with a camper trailer. The tornado continued moving east through the Cove neighborhood before dissipating just east of the North Tyndall Parkway. Reports from Bay County EMA, along with media reports from WMBB and WJHG were used to analyze this tornado.
A tree was down blocking the road at 2913 Thomas Drive.
A tree and power lines were down on Magnolia Beach Road and West Ave.
A tree fell on a truck.
No significant damage reported. Track based radar and video from social media (via WMBB). Video showed debris being lofted by tornado and power flashes from power lines. Tree damage was minimal, consisting of down limbs, mainly in the vicinity of the playground at Southport Elementary School.
Trees were blown down with damage to a marina and gym.
A 60 mph gust was measured by the WeatherSTEM site at Gulf Coast State College.
A power line was blown down at South Deer Haven and Fawn Road.
Power lines were blown down at 912 Pitts Ave.
Several trees were blown down along the median on Tyndall Pkwy from Cherry St to north of Highway 22.
Several trees were blown down.
KPAM measured a wind gust of 69 mph.
Trees were blown down in Callaway.
Trees were blown down in the Bayou George area.
A tree was down on power lines along Highway 231 and East Linger Longer Road.
Trees were blown down in Mexico Beach.
A tree was blown down.
Water was reported over the roadway resulting in a road closure.
A tree was blown down.
A tornado touched down just south of North Monroe Street and moved east into a neighborhood where there was widespread limb and tree damage. It likely then crossed over the lake and impacted Elinor Klapp Phipps park where snapped tree trunks were|observed. It produced some of the most widespread tree damage, including snapped trucks, near Ox Bottom Road before crossing Thomasville Road. It moved northeast through Killearn Estates and Killearn Acres with additional widespread tree and limb|damage and a few spots of snapped and uprooted trees. The last significant damage was additional snapped trees on Bradfordville Road. Additional tree damage was sporadic to the east of here as is likely outflow as the tornado lifted. The highest damage was rated 95 MPH due to snapped trees but the majority of the damage|was EF0 type tree damage.
A tree was down across the road.
A tree was blown down onto power lines.
A tree was blown down across the road.
A tree was blown down across the road.
A tree was blown down across the road.
Trees were blown down.
Multiple trees were blown down.
Trees and power lines were blown down.
Trees and power lines were blown down.
Station PRWF1 measured a wind gust of 59 knots.
Several trees were blown down.
A tree was down on a house.
A tornado touched down just north of Wakulla Springs State Park. The tornado crossed CR 363 , Woodville Highway, just south of Savannah Road, before lifting just east of Early Bird Trail. Damage was primarily snapped and uprooted trees, but at least one|tree fell on a home.
A tree was blown down.
A tree blew down in a neighbor's yard.
A tornadic water spout came ashore into Keaton Beach and severely damaged a boat rental facility pulling concrete pilings out of the ground. The tornado lifted shortly after that.
A tree was blown down.
A downed power line caught a tree on fire.
Trees and power lines were blown down.
The top of a cherry tree fell on a power line and resulted in a power outage.
Trees were blown down onto power lines and resulted in a power outage to 39 customers.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889584, 889585, 889586, 889587, 889588, 889590, 889591, 889593, 889594, 889595, 889596, 889598, 889876, 889877, 889878, 889879, 889885, 890618, 890624, 889889, 889890, 889891, 889892, 890625, 889893, 889894, 890627, 890628, 889895, 889896, 889897, 890632, 889898, 889900, 889905, 889906, 889909, 889912, 889913, 889914, and more.